Letters to the Editor

Use of Metformin Is a Cause of Vitamin B12 Deficiency



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 2004 Jan 15;69(2):264-266.

to the editor: I read with great interest the superb review of vitamin B12 deficiency by Drs. Oh and Brown,1 and I believe it is one of the most clinically useful papers written about this topic. However, I noticed that among the etiologies of food-cobalamin malabsorption, no mention was made of metformin use, which is an unfamiliar, yet increasingly common, cause of cobalamin deficiency in adults.

Small studies and case reports have shown that 10 to 30 percent of patients who are prescribed metformin show signs of reduced vitamin B12 absorption leading to clinically significant abnormalities in about 30 percent of cases.

A recent cohort study2 conducted at the University Hospital of Strasbourg, France, examined patients with a diagnosis of metformin-associated cobalamin deficiency and concluded that metformin causes at least 6 percent of the incidence of vitamin B12 deficiency and that resulting hematologic abnormalities and peripheral neuropathy are quite common.

Different mechanisms have been proposed, including alterations in intestinal mobility, bacterial overgrowth, and interactions with a complex of intrinsic-factor/vitamin B12 and cubilin, an endocytic receptor involved in the absorption of cobalamin. B12-intrinsic factor complex uptake by ileal cell surface, a calcium-dependent process, also is affected by metformin because of impaired calcium availability.35

During the past five years, the increasing knowledge of the role of insulin resistance in type 2 diabetes has led to a linear widespread use of biguanides for the treatment of this condition and other conditions associated with insulin resistance, such as metabolic syndrome, nonalcoholic fatty liver disease, and polycystic ovary syndrome; therefore, in patients with vitamin B12 deficiency or evidence of peripheral neuropathy or macrocytosis, the use of metformin always should be considered within the differential diagnosis of food-bound B12 malabsorption. The clinical significance of metformin-induced low levels of serum vitamin B12 associated with an increase in serum homocysteine levels as a risk factor for vascular disease is still controversial. Calcium supplementation appears to be an effective treatment5 as well as intramuscular or oral crystalline cyanocobalamin. Discontinuation of metformin also should be considered in refractory cases.

REFERENCES

1. Oh R, Brown DL. Vitamin B12 deficiency. Am Fam Physician. 2003;67:979–86.

2. Andres E, Noel E, Goichot B. Metformin-associated vitamin B12 deficiency. Arch Intern Med. 2002;162:2251–2.

3. Gilligan MA. Metformin and vitamin B12 deficiency. Arch Intern Med. 2002;162:484–5.

4. Andres E, Goichot B, Schlienger JL. Food cobalamin malabsorption: a usual cause of vitamin B12 deficiency. Arch Intern Med. 2000;160:2061–2.

5. Bauman WA, Shaw S, Jayatilleke E, Spungen AM, Herbert V. Increased intake of calcium reverses vitamin B12 malabsorption induced by metformin. Diabetes Care. 2000;23:1227–31.

IN REPLY: We greatly appreciate Dr. Buvat's comments regarding the association of metformin and vitamin B12 malabsorption. At the time we submitted our article,1 the articles that Dr. Buvat mentions in his letter were not available for review. Because an association between metformin and impaired vitamin B12 absorption has been described in the literature since 19712 and the numbers of prescriptions for metformin are on the rise, physicians should be aware of the potential for vitamin B12 malabsorption with prolonged use of metformin.

Using the new diagnostic markers to determine vitamin B12 deficiency, as many as 6 percent of cases of vitamin B12 deficiency may be associated with metformin use.3 Physicians should be aware that metformin-associated B12 malabsorption may be dose-related and that B12 deficiency may not be apparent for at least five to 10 years after chronic metformin use.3,4

Dr. Buvat also recommends calcium supplementation for patients on long-term metformin. We would recommend caution, because study results have shown that calcium supplementation, while decreasing malabsorption, did not increase serum vitamin B12 levels.5 It is currently unknown if calcium supplementation will reverse B12 malabsorption to a degree necessary to prevent deficiency. Calcium supplementation should not be prescribed for the prevention or treatment of metformin-induced vitamin B12 deficiency until further elucidated. We recommend that oral vitamin B12 be the treatment of choice in the majority of patients with vitamin B12 deficiency.

REFERENCES

1. Oh R, Brown DL. Vitamin B12 deficiency. Am Fam Physician. 2003;67:979–86.

2. Tomkin GH, Hadden DR, Weaver JA, Montgomery DA. Vitamin-B12 status of patients on long-term metformin therapy. Br Med J. 1971;2:685–7.

3. Andres E, Noel E, Goichot B. Metformin-associated vitamin B12 deficiency. Arch Intern Med. 2002;162:2251–2.

4. Stowers JM, Smith OA. Vitamin B12 and metformin. Br Med J. 1971;3:246–7.

5. Bauman WA, Shaw S, Jayatilleke E, Spungen AM, Herbert V. Increased intake of calcium reverses vitamin B12 malabsorption induced by metformin. Diabetes Care. 2000;23:1227–31.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article